Alert archive / Kentucky / Flash Flood Warnings in 2007

Flash Flood Warning 3, NWS Jackson, KY

April 15, 20074 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Apr 15, 2007, 3:22 AM EDT for 4 counties in Kentucky. It took effect at Apr 15, 2007, 3:29 AM EDT. It was in force for 4 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 2007, 3:22 AM EDT (07:22 UTC)
In effect from
Apr 15, 2007, 3:29 AM EDT
Expired
Apr 15, 2007, 7:00 AM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Floyd County, KY, Knott County, KY, Letcher County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 56 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 3:38 AM EDTFLASH FLOOD3 N Dana, KY2 FEET OF WATER FLOWING ON PRATER CREEK ROAD
Apr 15, 3:44 AM EDTFLASH FLOOD2 N Beaver, KYHOME FLOODED AT TEABERRY
Apr 15, 3:47 AM EDTFLASH FLOODGrethel, KYFLOODWATER ON RT 979 DELAYED FIRE DEPT FROM RESPONDING TO HOME FIRE. ALTERNATE ROUTE HAD TO BE FOUND.
Apr 15, 4:12 AM EDTFLASH FLOODMousie, KYWYMT REPORTED THE 9900 BLOCK OF E HWY 550 CLOSED DUE TO HIGH WATER
Apr 15, 4:45 AM EDTFLASH FLOODHarold, KYKY 979 CLOSED DUE TO HIGH WATER.
Apr 15, 4:45 AM EDTFLASH FLOODPhelps, KYUS 194 NEAR PHELPS...US 119 AT JOHNS CREEK AND META... US 460 AT MILLARD AND KY 80 AT ELKHORN CLOSED DUE TO HIGH WATER. ALSO NUMEROUS SECONDARY ROADS CLOSED.
Apr 15, 5:05 AM EDTFLASH FLOODBelfry, KYEVACUATION OF SEVERAL RESIDENTS ON HATCHER STREET IN BELFREY. EVACUATION OF RESIDENTS OF OCTAVIA HOLLOW IN THE STONE AREA OF HWY 199.
Apr 15, 5:05 AM EDTFLASH FLOODZebulon, KYSEVERAL HOUSES AND BUSINESS ON KY HWY 1441 SURROUNDED BY WATER FROM COONS CREEK. ALSO THE WILLOW TRAILER COURT HAS NUMEROUS TRAILERS SURROUNDED BY WATER.
Apr 15, 6:15 AM EDTFLASH FLOODHindman, KYROUTE 550 CLOSED DUE TO FLOODING
Apr 15, 6:29 AM EDTFLASH FLOODWayland, KYMULTIPLE HOMES FLOODED. ONE FAMILY RESCUED FROM THEIR HOME.
Apr 15, 6:30 AM EDTFLASH FLOODVan, KYSMOOT CREEK ROAD CLOSED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2007-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2007-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 476 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
476 m²/s²
0-3 km storm-relative helicity
586 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 150729
FFWJKL
KYC071-119-133-195-151100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
322 AM EDT SUN APR 15 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FLOYD COUNTY IN SOUTHEAST KENTUCKY...
  THIS INCLUDES THE CITY OF PRESTONSBURG...
  KNOTT COUNTY IN SOUTHEAST KENTUCKY...
  THIS INCLUDES THE CITY OF HINDMAN...
  LETCHER COUNTY IN SOUTHEAST KENTUCKY...
  THIS INCLUDES THE CITY OF WHITESBURG...
  PIKE COUNTY IN SOUTHEAST KENTUCKY...
  THIS INCLUDES THE CITY OF PIKEVILLE...

* UNTIL 700 AM EDT

* AT 319 AM EDT...THE PUBLIC REPORTED FLASH FLOODING FROM A SERIES
  OF STORMS THAT HAVE PASSED OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  TOPMOST...MCDOWELL...GARRET...FISHTRAP LAKE...FEDSCREEK...
  EAST MCDOWELL...DRY CREEK...BRAINARD...BETSY LAYNE...
  BEAVER...WAYLAND...PIPPA PASSES...PHELPS...JENKINS...
  FLEMING-NEON...ELKHORN CITY AND BEAVER JUNCTION

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. HIGHWAY 680 BETWEEN WAYLAND AND 
MCDOWELL IN FLOYD COUNTY AND DRY CREEK ROAD INKNOTT COUNTY ARE 
REPORTED CLOSED DUE TO HIGH WATER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3696 8315 3703 8305 3717 8304 3718 8297
      3725 8311 3746 8312 3751 8308 3748 8292
      3752 8287 3771 8292 3775 8276 3767 8245
      3774 8233 3755 8213 3753 8196 3726 8235
      3713 8272 3703 8273 3698 8287 3696 8315

$$
DUSTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 11:56 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 14, 11:56 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1156 PM EDT SAT APR 14 2007

.SHORT TERM.../THE REST OF TODAY/...UPDATED
AT 11:45 PM TONIGHT...THE COLD FRONT EXTENDED FROM ELLIOT COUNTY TO
JUST WEST OF JACKSON TO JUST WEST OF LONDON TO WEST OF WHITLEY CITY.
THERE IS A PRETTY GOOD WIND SHIFT WITH THE FRONT AND THERE IS A LINE
OF SHOWERS AS WELL. THERE IS STILL SOME CONVECTION ABOUT 40 TO 50
MILES BEHIND THE FRONT...BUT THEN DROPS OFF PRETTY FAST. ALL THE
THUNDERSTORM ACTIVITY HAS SUBSIDED. TEMPERATURES DROP OFF ABOUT 10
DEGREES WITHIN AN HOUR OF FRONTAL PASSAGE. THE NEXT BIG PUSH WILL BE
TOMORROW DURING THE DAY WHEN THE UPPER TROUGH MOVES THROUGH AND ALONG
WITH THE NORTHWESTERLY UPSLOPE FLOW SHOULD BE ENOUGH TO GIT A MIX OF
RAIN AND SNOW AT LOWER ELEVATIONS AND 1 TO 3 INCHES OF SNOW AT
ELEVATIONS ABOVE 2500 FEET.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TONIGHT/
A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS HAS DEVELOPED WITH THE
COLD FRONT AS IT IS MOVING ACROSS CENTRAL KENTUCKY. THIS LINE IS
CURRENTLY MOVING INTO EASTERN KENTUCKY AND WILL MOVE THROUGH THE AREA
DURING THE NEXT TWO HOURS. THESE ARE GARDEN VARIETY STORMS AND NO
SEVERE WEATHER IS EXPECTED WITH THEM. ONCE THE FRONT MOVES
THROUGH...THERE WILL BE A NOTICEABLE TEMPERATURE DROP AND THE WINDS
SHOULD PICK UP FROM THE NORTHWEST. THERE WILL STILL BE SOME SCATTERED
SHOWERS BEHIND THE FRONT. WILL UPDATE THE FORECAST AGAIN WHEN THE
THUNDERSTORMS HAVE MOVED OUT OF THE AREA.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH MONDAY NIGHT/

OVERALL GOOD AGREEMENT IN THE WRF AND GFS FOR THE SYSTEM AFFECTING
THE AREA. HAVE AGAIN FAVORED THE WRF FOR THE DETAILS IN THE FIRST
COUPLE OF PERIODS...WITH A TRANSITION TO THE GFS FOR THE LATER
PERIODS.

LOW PRESSURE WILL MOVE EAST OVER KENTUCKY EARLY THIS EVENING...AND
THEN TRANSITION EAST OVER THE MOUNTAINS TO BECOME A MAJOR COASTAL
STORM AS IT TURNS NE.

THE RAIN SHIELD WITH THE SYSTEM WILL CONTINUE TO AFFECT OUR SOUTHEAST
COUNTIES THIS EVENING...WITH A POTENTIAL FOR HEAVY RAINFALL. FURTHER
NW...PRECIPITATION WILL BE MORE INTERMITTENT. AS OF MID DAY...A FEW
RIVER FORECAST POINTS WERE FORECAST TO MARGINALLY REACH FLOOD STAGE
BASED ON QPF. HOWEVER...AT THIS POINT IN THE EVENT...IT LOOKS LIKE
THE QPF WAS TOO HIGH...WHICH WOULD MEAN LOWER RIVER STAGES.

EXPECT MOST PRECIP TO MOVE OUT FOR A TIME ON SUNDAY MORNING.
HOWEVER...DEEP MOISTURE WRAPPED AROUND THE BACK SIDE OF THE STORM
SYSTEM WILL MOVE BACK IN FROM THE NW DURING THE DAY SUNDAY...ALONG
WITH COLD AIR. THIS WILL BRING ANOTHER AREA OF STRATIFORM PRECIP. IF
PRECIP GETS BACK INTO THE AREA SOON ENOUGH...THERE COULD BE SOME SNOW
THAT MIXES IN EVEN AT LOWER ELEVATIONS. THE MORE LIKELY SCENARIO IS
THAT PRECIP WILL HOLD OFF UNTIL TEMPS WARM SLIGHTLY AT LOW
ELEVATIONS. HOWEVER...IN THE SOUTHEAST...COLDER AIR WILL QUICKLY
INVADE IN THE MORNING...WITH ELEVATIONS ABOVE ROUGHLY 2500 FEET
EXPECTED TO FALL TO FREEZING OR BELOW. AS LAPSE RATES STEEPEN...THE
PRECIP WILL BECOME CONVECTIVE IN NATURE SUNDAY EVENING...BUT WITH
LESS COVERAGE. MODEL QPF SUGGESTS 1 TO 3 INCHES OF SNOW WHERE TEMPS
ARE COLD ENOUGH FOR ACCUMULATION. ALTHOUGH... WOULD NOT BE SURPRISED
IF LOCALIZED AMOUNTS TOP THIS DUE TO FLUFF FACTOR IN CONVECTIVE
UPSLOPE PRECIP EARLY SUNDAY EVENING.

AVAILABLE LOW LEVEL MOISTURE WANES LATER ON SUNDAY NIGHT...AND PRECIP
SHOULD BE GONE BY MONDAY MORNING.

.LONG TERM.../TUESDAY THROUGH SATURDAY/

MODELS CONTINUE TO FIND DIFFERENCES IN HOW TO HANDLE SHORT WAVE
ENERGY DROPPING DOWN THROUGH THE GREAT LAKES REGION ON THURSDAY. THE
GFS IN PARTICULAR WAFFLES ON THE INTERACTION BETWEEN THE DISTURBANCE
TRACKING THROUGH THE SOUTHEASTERN CONUS AND THE SHORT WAVE MOVING
SOUTHWARD OUT OF THE GREAT LAKES REGION LATE WEDNESDAY INTO
THURSDAY. THE 12Z GFS SHOWED ENOUGH INTERACTION TO WARRANT A
SIGNIFICANT INCREASE IN POPS FOR WEDNESDAY NIGHT INTO THURSDAY.
DECIDED TO FOLLOW THE LEAD OF THE MORE CONSISTENT ECMWF WHICH KEEPS
THE SYSTEMS APART. HOWEVER...DID INCREASE POPS IN THE NORTH AND EAST
BASED ON THE LATEST MOVEMENT OF THE NORTHERN SHORTWAVE. THIS
SCENARIO HAD SOME SUPPORT FROM FROM THE 12Z WRF AS WELL.

THEREAFTER...EASTERN KENTUCKY CAN LOOK FOR A PERIOD OF MORE QUIET
WEATHER AND WARMING TEMPERATURES AS THE AXIS OF AN OMEGA BLOCK
CENTERED OVER THE EASTERN PLAINS SHIFTS OVER THE OHIO VALLEY AREA.
AS A RESULT TRENDED WARMER WITH EXTENDED TEMPS TO AROUND NORMAL AND
BEYOND BY NEXT WEEKEND AND THE FOLLOWING WEEK.
&&

.AVIATION.../00Z TO 24Z/

MVFR CEILINGS AT BOTH JKL AND LOZ...WITH SCATTERED CLOUDS AT SME.
EXPECTING CEILINGS TO CONTINUE DROPPING THROUGH 6Z TO IFR AT LOZ AND
SME AND TO LIFR AT JKL...WITH CIGS BETWEEN 500 AND 1000 FEET ACROSS
THE BOARD. LATEST SURFACE OBS TO THE WEST OF THE FORECAST INDICATING
THIS TREND ALREADY. WIDESPREAD RAIN SHOWERS...AND A FEW
THUNDERSTORMS...ARE STILL MOVING ACROSS THE FA AT THIS TIME.
EXPECTING LIGHT TO OCCASIONALLY MODERATE RAIN SHOWERS TO PREVAIL
THROUGH THE REST OF TONIGHT...WITH A RAIN AND SNOW MIX DEVELOPING
BETWEEN 12 AND 15Z TOMORROW. NO SNOW ACCUMULATIONS ARE EXPECTED.
SKIES WILL REMAIN OVERCAST THROUGHOUT THE TAF PERIOD...WITH A
GRADUAL INCREASE IN CEILINGS TO MVFR BY 15Z AT ALL THREE TAF
SITES...AND TO VFR BY 18Z AT BOTH LOZ AND SME. WINDS SHOULD STAY UP
ENOUGH TO KEEP MUCH FOG FROM FORMING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 12 PM TO 11 PM EDT SUNDAY FOR KYZ087-088-118-
120.

&&

SHORT TERM...HAL/JJ
LONG TERM....RAY
AVIATION...RAY
Hazardous weather outlook, Apr 15, 12:10 AM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1210 AM EDT SUN APR 15 2007

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
151100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-
LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...
HYDEN...INEZ
1210 AM EDT SUN APR 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

COLDER AIR FILTERING IN BEHIND THE DEPARTING WEATHER SYSTEM WILL
CHANGE PRECIPITATION FROM RAIN TO SNOW...OR A MIXTURE OF RAIN AND
SNOW...FOR MANY LOCATIONS SUNDAY AND SUNDAY NIGHT. LITTLE IF ANY SNOW
ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ087-088-118-120-151100-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
1210 AM EDT SUN APR 15 2007

...SNOW ADVISORY IN EFFECT FROM 12 PM TO 11 PM EDT SUNDAY ABOVE 2500
FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

COLDER AIR FILTERING IN BEHIND THE DEPARTING WEATHER SYSTEM WILL
CHANGE PRECIPITATION FROM RAIN TO SNOW...OR A MIXTURE OF RAIN AND
SNOW...FOR MANY LOCATIONS SUNDAY AND SUNDAY NIGHT. THE SNOW WILL BE
SEEN FIRST AT ELEVATIONS ABOVE 2500 FEET DURING THE DAY ON
SUNDAY...BUT WILL THEN GRADUALLY LOWER TO ELEVATIONS BELOW 2500 FEET
BY SUNDAY NIGHT...BEFORE TAPERING OFF BY MONDAY MORNING. 1 TO 3
INCHES OF TOTAL SNOW ACCUMULATION WILL BE POSSIBLE BY MONDAY MORNING
FOR ELEVATIONS ABOVE 2500 FEET. LITTLE IF ANY SNOW ACCUMULATION IS
EXPECTED FOR ELEVATIONS BELOW 2500 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN/AR/JJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 6:57 AM EDTFlash Flood WarningJKLFloyd, Knott, Martin, Pike4 hr

Nearby

Flash Flood Warnings in Kentucky, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.